Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 65, NWS Marquette, MI

July 31, 2002Delta County, Schoolcraft County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jul 31, 2002, 12:00 AM EDT for Delta County, Schoolcraft County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 12:00 AM EDT (04:00 UTC)
Expired
Jul 31, 2002, 12:45 AM EDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Whole counties

Counties Delta County, MI, Schoolcraft County, MI

The radar

The Marquette radar (KMQT), 104 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:01 AM EDTHail 1.75Garden, MIOne and three quarter inch diameter hail was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2002-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3877 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2002-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3877 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1398 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

194 
WUUS53 KMQT 310400
SVRMQT
MIC041-153-310445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1200 AM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHOOLCRAFT COUNTY IN EAST CENTRAL UPPER MICHIGAN
  DELTA COUNTY IN SOUTH CENTRAL UPPER MICHIGAN

* UNTIL 1245 AM EDT

* AT 1153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR GARDEN...OR ABOUT 21 MILES SOUTHWEST OF
  MANISTIQUE. THE STORM WAS MOVING EAST AT 25 MILES AN HOUR.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GARDEN CORNERS AT 1205 AM EDT
  POINT AUX BARQUES...THOMPSON AT 1225 AM EDT

DAMAGING WINDS OVER 60 MPH...LARGE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. REMAIN INDOORS AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

NNNN

MRD


WWW.CRH.NOAA.GOV/MQT/

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 11:40 PM EDT, 20 minutes earlier.

Area forecast discussion, Jul 30, 11:40 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1140 PM EDT TUE JUL 30 2002

MAIN FCST CONCERNS OVERNIGHT ARE LINGERING TSRA.

WV IMAGERY INDICATED A SHRTWV OVER WI IN ZONAL FLOW ACRS NRN CONUS
WHICH HELPED SUPPORT STRONG/SVR TSRA OVER WI INTO UPR MI. SVR TSRA
EARLIER NEAR IRON RIVER TO ESC FIRED NEAR SFC BNDRY EVIDENT ON KMQT
88D. STORMS HAVE WEAKENED AS THIS FEATURE LIFTED FARTHER NORTH.
LAPS ANALYSIS ALSO INDICATED CAPE VALUES HAD FALLEN OFF WITH VALUES
NEAR 1000 J/KG ONLY OVER THE FAR SE PORTION OF THE CWA. EXPECT
RELATIVELY QUIET CONDITIONS THE REST OF TONIGHT AFTER TSRA OVER THE
SOUTH EXIT AREA BY 06Z AS SUBSIDENCE AND MID LVL DRYING WORK IN FROM
THE WEST...PER WV LOOP. 00Z ETA SUGGESTS ADDITIONAL TSRA WILL
REDEVELOP WED ASSOCIATED WITH SHRTWV OVER THE WRN DAKOTAS.

.MQT...NONE.

JLB

In the hours before

Local storm report, Jul 30, 10:37 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1037 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM    DAGGETT                   MI   WIND DAMAGE
07/30/02   MENOMINEE                      TREES COVERING ROAD

1020 PM    3E STEPHENSON             MI   .75 INCH HAIL
07/30/02   MENOMINEE

1025 PM    6 N MENOMINEE             MI   WIND DAMAGE
07/30/02   MENOMINEE                      TREES COVERING RANGE LINE
                                          RD. AND BIRCH CREEK RD.

CVKING
Local storm report, Jul 30, 10:54 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1054 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1047 PM    4 NW IRON RIVER           MI   1.00 INCH HAIL
07/30/02   IRON

1048 PM    IRON RIVER                MI   .88 INCH HAIL
07/30/02   IRON

CVKING
Local storm report, Jul 30, 11:00 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1100 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1048 PM    IRON RIVER                MI   WIND DAMAGE
07/30/02   IRON                           TREES DOWN ON IRISH STREET
                                          IN IRON RIVER

CVKING
Local storm report, Jul 30, 11:02 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
1102 PM EDT TUE JUL 30 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1058 PM    CORNELL                   MI   .75 INCH HAIL
07/30/02   DELTA

CVKING

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 10:14 PM EDTSpecial Marine WarningMQT91 min
Jul 30, 10:38 PM EDTSevere Thunderstorm WarningMQTIron52 min
Jul 30, 10:52 PM EDTSevere Thunderstorm WarningMQTDelta68 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 30, 11:41 PM EDTSpecial Marine WarningMQT94 min
Jul 31, 8:15 AM EDTSevere Thunderstorm WarningMQTGogebic, Ontonagon60 min
Jul 31, 9:28 AM EDTSevere Thunderstorm WarningMQTDickinson, Iron62 min
Jul 31, 9:30 AM EDTSevere Thunderstorm WarningMQTBaraga, Houghton60 min
Jul 31, 9:52 AM EDTSevere Thunderstorm WarningMQTMenominee53 min
Jul 31, 10:18 AM EDTSpecial Marine WarningMQT87 min
Jul 31, 10:26 AM EDTSevere Thunderstorm WarningMQTOntonagon64 min
Jul 31, 10:30 AM EDTSevere Thunderstorm WarningMQTDelta60 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 10:31 AM EDTSpecial Marine WarningMQT104 min
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:30 AM EDTSpecial Marine WarningMQT2 hr
Jul 31, 11:48 AM EDTSevere Thunderstorm WarningMQTGogebic27 min
Jul 31, 3:41 PM EDTSevere Thunderstorm WarningMQTMarquette64 min
Jul 31, 3:57 PM EDTSevere Thunderstorm WarningMQTDickinson48 min
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:21 PM EDTSpecial Marine WarningMQT2 hr
Jul 31, 4:27 PM EDTSevere Thunderstorm WarningMQTAlger78 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 4:32 PM EDTSpecial Marine WarningMQT58 min
Jul 31, 5:01 PM EDTSevere Thunderstorm WarningMQTSchoolcraft74 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min
Jul 31, 5:27 PM EDTSpecial Marine WarningMQT63 min
Jul 31, 5:35 PM EDTSevere Thunderstorm WarningMQTLuce70 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.